Alert archive / Illinois / Flash Flood Warnings in 1999

Flash Flood Warning 13, NWS Chicago, IL

August 24, 1999Ford County, Iroquois County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 24, 1999, 12:18 PM CDT for Ford County, Iroquois County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1999, 12:18 PM CDT (17:18 UTC)
Expired
Aug 24, 1999, 5:00 PM CDT
In force
5 hr
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Ford County, IL, Iroquois County, IL

The radar

The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHI 241720
FFWCHI
ILC053-075-242200-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1218 PM CDT TUE AUG 24 1999

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLOOD WARNING FOR...
  FORD COUNTY IN EAST CENTRAL ILLINOIS
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 500 PM CDT

* THUNDERSTORMS THAT DEVELOPED ACROSS SOUTHERN FORD AND SOUTHERN
IROQUOIS COUNTIES ARE MOVING VERY SLOWLY AND IN SOME INSTANCES
ARE NEARLY STATIONARY. UP TO 2 INCHES HAVE FALLEN SO FAR OVER
THESE AREAS AND PRECIPITATION IS EXPECTED TO CONTINUE FOR THE
NEXT COUPLE OF HOURS. CONTINUED HEAVY RAINFALL WILL RESULT IN
FLOODING OF ROADWAYS AND SMALL WATERWAYS. PERSONS LIVING NEAR
SMA LL STREAMS SHOULD BE ALERT FOR RAPID RISES IN WATER LEVELS.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

BRUMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:34 AM CDT, 9 hours 44 minutes earlier.

Area forecast discussion, Aug 24, 2:34 AM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
234 AM CDT TUE AUG 24 1999

OCCLUDED VORTEX SPINNING OVER NRN IL THIS MRNG WITH BANDS OF RW/TRW
MOVING NWD ACRS AREA. INITIAL MEAN BAROCLINIC ZONE NOW WELL SOUTH INTO
INDIANA AND SRN IL WHILE ANOTHER SPOKE IS STIRRING UP PCPN IN WRN IL
ALG LEADING EDGE OF WIND SHIFT LINE AND THRU ZONE OF LOWER STABILITY.

MODELS IN GENL AGREEMENT IN MOVING THE SFC FEATURE SLOWLY SEWD INTO
WRN INDIANA LATER TDA WITH SFC FLO ACRS CWA BECOMING E TO NE.  BEST
MID LEVEL DEFORMATION APPEARS TO BE N ACRS SRN AND CNTRL WISC TDA SO
EXPECT BEST WDSPR PCPN TO BE N OF FCST AREA.  STILL..WITH COOL POOL
ALFT AND DYNAMICS ARND SLOW MOVING UPR SYS..PERIODS OF SHWRS AND FEW
THUNDERSTORMS ARE LKLY THRU THE DAY.  COULD BE BRIEF SUNSHINE IN SOME
DRIER AIR SPIRALS BUT IN GENL CLDY CONDS SHOULD PREVAIL.

GIVEN FCST SLOW MOVMT OF SYS IMPROVEMENT WILL BE SLOW AND DRAG ON INTO
WED.  WILL CONT SCTD SHWRS ON WED BUT WITH LOWER POPS.  BY WED NGT ON
INTO THUR SYS SHUD BE FAR ENOUGH EAST AND SFC ANTICYCL PROGGED ACRS
NRN LAKES THAT DRIER AIR AND SOME SUN WILL RETURN ON THUR...BEING
OPTIMISTIC.

NOT MUCH TO CHOOSE FROM IN MOS/FAN NUMBERS AND WILL GO ALONG WITH THEM
TDA FOR LACK OF ANY STRONG CONVICTIONS.  MOS MAXS ON WED SEEM A BIT
HIGH GIVEN THE UNCERTAINTY OF CLEARING AND NE WIND. UNLESS NEW MRF HAS
A SURPRISE..EXTENDD PD LOOK RATHER BENIGN. KML

.CHI...NONE

In the hours before

Special weather statement, Aug 24, 7:42 AM CDT, 4 hours 36 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-241700-

HAZRDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST TUE AUG 24 1999

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

AN URBAN AND SMALL STREAM ADVISORY FOR WINNEBAGO AND SOUTHERN BOONE
COUNTIES UNTIL 9AM.  OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED IN
NORTHEAST ILLINOIS OR NORTHWEST INDIANA TODAY OR TONIGHT.

HOWEVER..
AN ACTIVE UPPR LEVEL LOW PRESSURE CIRCULATION NEAR PEORIA THIS
MORNING IS EXPECTED TO DRIFT VERY SLOWLY TO THE SOUTHEAST TODAY.
BANDS OF SHOWERS AND THUNDERSTORMS ARE ROTATING AROUND THIS SYSTEM
ACROSS NORTHERN ILLINOIS THIS MORNING.

A NARROW ZONE FROM NORTHERN LASALLE COUNTY NORTH AND NORTHWEST TO
SOUTHERN WINNEBAGO COUNTY MAY HAVE PICKED UP UP TO 3 INCHES OF RAIN
IN A FEW SPOTS OVERNIGHT.  ADDITIONAL RAIN IS EXPECTED FOR A FEW
HOURS EARLY THIS MORNING.

IN ADDITION WITH THE SLOW MOVMENT OF THE LARGER SCALE SYSTEM ANY THUNDERSTORMS
WHICH DEVELOPE DURING THE AFTERNOON MAY PRODUCE WEAK FUNNEL CLOUDS
IN ISOLATED CASES.  ANY OF THESE WHICH ARE OBSERVED SHOULD BE QUITE
WEAK NOT A THREAT TO LIFE OR PROPERTY...MOST LIKELY NOT TOUCHING THE
GROUND.

KML
Special weather statement, Aug 24, 11:59 AM CDT, 19 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-251100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON CDT/EST TUE AUG 24 1999

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

NO SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON OR TONIGHT.

AN UPPER LEVEL LOW OVER SOUTHERN FORD COUNTY IN ILLINOIS WILL DRIFT
EAST SOUTHEAST THIS AFTERNOON INTO WESTERN INDIANA EARLY TONIGHT.
SHOWERS AND SOLAR ENHANCED THUNDERSTORMS WILL WRAP AROUND THIS UPPER
LOW AND ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THROUGH THAT
TIME.  NONE OF THESE THUNDERSTORMS IS EXPECTED TO REACH SEVERE
CRITERIA.

BRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:21 AM CDTFlash Flood WarningLOTBoone, DeKalb, Winnebago5 hr
Aug 24, 5:00 PM CDTFlash Flood WarningLOTFord, Iroquois3 hr

Nearby

Flash Flood Warnings in Illinois, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.